Alert archive / Washington / Special Weather Statements in 2012

Special Weather Statement, NWS Spokane, WA

July 20, 2012

NWS Spokane, WA issued this special weather statement at Jul 20, 2012, 11:34 AM PDT. It was in force for 56 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 20, 2012, 11:34 AM PDT (18:34 UTC)
Expired
Jul 20, 2012, 12:30 PM PDT
In force
56 min
Issued by
NWS Spokane, WA

The radar

The Seattle radar (KATX), 145 km from the middle of the area, began a volume at 18:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Quillayute State, WA (KUIL), launched 12:00Z, 6.6 hours before the alert went out and 296 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Quillayute State, WA at 12:00Z on 2012-07-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Quillayute State, WA at 12:00Z on 2012-07-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 86 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
467 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
86 m²/s²
0-3 km storm-relative helicity
31 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

794 
WWUS86 KOTX 201834
SPSOTX

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPOKANE WA
1134 AM PDT FRI JUL 20 2012

WAZ042-201930-
OKANOGAN WA-CHELAN WA-
1134 AM PDT FRI JUL 20 2012

THE NATIONAL WEATHER SERVICE IN SPOKANE HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  NORTH CENTRAL CHELAN COUNTY IN NORTH CENTRAL WASHINGTON
  WEST CENTRAL OKANOGAN COUNTY IN NORTH CENTRAL WASHINGTON

UNTIL 1230 PM PDT

AT 1130 AM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A 
STRONG THUNDERSTORM NEAR STEHEKIN..MOVING NORTH AT 30 MPH...OVER THE 
NORTHERN PORTION OF LAKE CHELAN. 

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

LOCATIONS IMPACTED INCLUDE...
   MAZAMA...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4870 12017 4822 12058 4829 12088 4852 12077
      4853 12071 4856 12072 4857 12069 4858 12074
      4879 12063
TIME...MOT...LOC 1834Z 200DEG 27KT 4836 12066

$$

RFOX.RFOX

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before this special weather statement went out at Jul 20, 10:21 AM PDT, 1 hour 13 minutes earlier.

Area forecast discussion, Jul 20, 10:21 AM PDT, 1 hour 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WA
1021 AM PDT Fri Jul 20 2012

.SYNOPSIS...
Expect a significant round of thunderstorms by this afternoon and
evening as a strong low pressure system lifts through the region.
Some of the storms could be severe and produce large hail...damaging
winds...and very heavy rains. By the weekend the weather will dry
out for most locations. Another upper level low will cross the
region Sunday night and Monday resulting in a chance of showers
for locations north of highway 2. The low will exit by Tuesday
afternoon with dry and seasonably warm weather to follow.

&&

.DISCUSSION...
More tweaks to the current forecast on timing of the convection. The
remains of the elevated nocturnal convection has pushed north into
Canada. More cells have been forming over the cascade crest and will
push north as well. Meanwhile, the clearing over the Columbia Basin
will quickly fill with convective clouds. Plenty of instability with
capes 1000-1500 j/kg available with impressive sheer of up to 40kt
increasing with the incoming shortwave. Based on the latest
HRRR...anticipate convection to ignite for the second more powerful
round by 20z especially in the Wenatchee and Lewiston areas...and
then spread northward. It is likely that there will be a severe
thunderstorm watch issued in addition to the flash flood watch for
the region. It will be an active day with strong to severe
thunderstorms and heavy rain. OTX launched a 18z radiosonde release.
/rfox.

&&

.AVIATION...
18Z TAFS: The lull in the convection will be short lived as the
thunderstorm threat increases after 20z. A vigorous upper level
disturbance will push into the region from the southwest and ignite
convection...starting in the KEAT...KMWH and KLWS area and pushing
northeast through the afternoon. There is the potential for strong
to severe storms with gusty winds...heavy rain and hail for a 1-2 hr
period at each of the TAF sites. The convection will decrease after
00z and linger in the northern and panhanhandle mountains through
03z. Conditions will stabilize in the wake of the storms...leaving
VFR conditions and lighter winds through the night. /rfox

&&

.PRELIMINARY POINT TEMPS/POPS...
Spokane        82  58  80  58  84  57 /  80  40   0   0   0  20
Coeur d'Alene  82  57  78  54  83  57 /  80  50   0   0   0  20
Pullman        80  53  80  51  82  54 /  70  10   0   0  10  10
Lewiston       91  63  90  62  91  63 /  60  10   0   0  10  10
Colville       87  57  82  54  86  56 /  80  60  10   0  10  20
Sandpoint      81  56  77  50  83  54 /  80  70  10   0  10  20
Kellogg        84  57  78  54  85  55 /  80  50  10   0  10  20
Moses Lake     84  59  84  57  86  57 /  60  10   0   0   0  10
Wenatchee      84  62  85  61  83  60 /  60  10   0   0  10  10
Omak           84  58  83  56  84  57 /  80  40   0   0  10  20

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...Flash Flood Watch through this evening for Central Panhandle
     Mountains-Coeur d'Alene Area-Idaho Palouse-Northern
     Panhandle.

WA...Flash Flood Watch through this evening for Northeast Mountains-
     Okanogan Highlands-Okanogan Valley-Spokane Area-Upper
     Columbia Basin-Waterville Plateau.

     Flash Flood Watch until 5 PM PDT this afternoon for East Slopes
     Northern Cascades-Wenatchee Area.

&&
Hazardous weather outlook, Jul 20, 5:49 AM PDT, 5 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
549 AM PDT FRI JUL 20 2012

IDZ001>004-026-027-WAZ031>038-041>044-211300-
NORTHERN PANHANDLE-COEUR D'ALENE AREA-IDAHO PALOUSE-
CENTRAL PANHANDLE MOUNTAINS-LEWISTON AREA-
LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS-
LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE-
MOSES LAKE AREA-UPPER COLUMBIA BASIN-SPOKANE AREA-
NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-WENATCHEE AREA-
EAST SLOPES NORTHERN CASCADES-OKANOGAN VALLEY-WATERVILLE PLATEAU-
549 AM PDT FRI JUL 20 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...
NORTH CENTRAL IDAHO...CENTRAL WASHINGTON...EAST CENTRAL
WASHINGTON...NORTH CENTRAL WASHINGTON...NORTHEAST WASHINGTON AND
SOUTHEAST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

A STRONG STORM SYSTEM WILL LIFT THROUGH THE REGION TODAY LEADING
TO A GOOD CHANCE FOR THUNDERSTORMS REGION-WIDE. SOME STORMS
BETWEEN NOON AND 7PM WILL BE STRONG TO SEVERE CAPABLE OF DAMAGING
WIND GUSTS...LARGE HAIL...FREQUENT LIGHTNING...AND VERY HEAVY
RAINFALL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jul 20, 11:34 AM PDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPOKANE WA
1134 AM PDT FRI JUL 20 2012

WAZ042-201930-
OKANOGAN WA-CHELAN WA-
1134 AM PDT FRI JUL 20 2012

THE NATIONAL WEATHER SERVICE IN SPOKANE HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  NORTH CENTRAL CHELAN COUNTY IN NORTH CENTRAL WASHINGTON
  WEST CENTRAL OKANOGAN COUNTY IN NORTH CENTRAL WASHINGTON

UNTIL 1230 PM PDT

AT 1130 AM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR STEHEKIN..MOVING NORTH AT 30 MPH...OVER THE
NORTHERN PORTION OF LAKE CHELAN.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

LOCATIONS IMPACTED INCLUDE...
   MAZAMA...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4870 12017 4822 12058 4829 12088 4852 12077
      4853 12071 4856 12072 4857 12069 4858 12074
      4879 12063
TIME...MOT...LOC 1834Z 200DEG 27KT 4836 12066

RFOX.RFOX

The office that day

Everything else NWS Spokane, WA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 20, 12:26 AM PDTSpecial Weather StatementOTXOkanogan49 min
Jul 20, 1:09 AM PDTSpecial Weather StatementOTXOkanogan51 min
Jul 20, 1:10 AM PDTAreal Flood AdvisoryOTXOkanogan4 hr
Jul 20, 12:17 PM PDTFlash Flood WarningOTXAsotin28 min
Jul 20, 12:19 PM PDTSpecial Weather StatementOTXAsotin41 min
Jul 20, 12:39 PM PDTSevere Thunderstorm WarningOTXAsotin51 min
Jul 20, 12:59 PM PDTSevere Thunderstorm WarningOTXGrant46 min
Jul 20, 1:04 PM PDTAreal Flood AdvisoryOTXAsotin4 hr
Jul 20, 1:15 PM PDTFlash Flood WarningOTXGrant60 min
Jul 20, 1:15 PM PDTSevere Thunderstorm WarningOTXGrant60 min
Jul 20, 1:46 PM PDTSevere Thunderstorm WarningOTXDouglas, Grant44 min
Jul 20, 2:08 PM PDTAreal Flood AdvisoryOTXGrant3 hr
Jul 20, 2:22 PM PDTFlash Flood WarningOTXOkanogan83 min
Jul 20, 2:29 PM PDTSevere Thunderstorm WarningOTXGarfield, Whitman46 min
Jul 20, 2:33 PM PDTSpecial Weather StatementOTXOkanogan57 min
Jul 20, 2:34 PM PDTFlash Flood WarningOTXOkanogan86 min
Jul 20, 2:47 PM PDTSevere Thunderstorm WarningOTXOkanogan58 min
Jul 20, 3:17 PM PDTSevere Thunderstorm WarningOTXFerry, Grant, Lincoln, Okanogan, Spokane, Stevens43 min
Jul 20, 3:18 PM PDTAreal Flood AdvisoryOTXWhitman117 min
Jul 20, 3:20 PM PDTSevere Thunderstorm WarningOTXLincoln, Spokane, Whitman40 min
Jul 20, 3:27 PM PDTSevere Thunderstorm WarningOTXDouglas, Okanogan34 min
Jul 20, 3:35 PM PDTAreal Flood WarningOTXPend Oreille4 hr
Jul 20, 3:37 PM PDTSevere Thunderstorm WarningOTXPend Oreille53 min
Jul 20, 3:47 PM PDTFlash Flood WarningOTXFerry, Okanogan88 min
Jul 20, 4:22 PM PDTSpecial Weather StatementOTXFerry38 min
Jul 20, 4:30 PM PDTSevere Thunderstorm WarningOTXFerry, Okanogan30 min
Jul 19, 7:09 PM PDTSpecial Weather StatementOTXNez Perce51 min
Jul 20, 12:57 PM PDTSevere Thunderstorm WarningOTXLatah, Nez Perce48 min
Jul 20, 1:18 PM PDTSevere Thunderstorm WarningOTXBenewah, Latah, Nez Perce, Shoshone42 min
Jul 20, 2:00 PM PDTSevere Thunderstorm WarningOTXBenewah, Latah, Shoshone45 min
Jul 20, 2:07 PM PDTSevere Thunderstorm WarningOTXLatah, Nez Perce38 min
Jul 20, 2:21 PM PDTSevere Thunderstorm WarningOTXBonner, Kootenai39 min
Jul 20, 2:41 PM PDTSevere Thunderstorm WarningOTXKootenai, Shoshone49 min
Jul 20, 2:58 PM PDTSevere Thunderstorm WarningOTXShoshone47 min

Nearby

Special Weather Statements in Washington, 2012Every special weather statement in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.